Counterfeit pills

YUMA COUNTY, AZ (3TV/CBS5) -- The Yuma County Sheriff's Office wants to warn the public about some "fake" and deadly pills being circulated on the streets. The pills look identical to legitimate medications like hydrocodone or Xanax, but they actually contain the powerful opioid fentanyl.

Sheriff's officials say the counterfeit pills have led to an increased number of opioid-related overdoses within Yuma County. Fentanyl, which is 100 times more powerful than morphine, is being mixed with other chemicals and pressed into pills that look just like regular drugs often prescribed for pain or anxiety. Mexican drug cartels are most commonly supplying these counterfeit pills, sheriff's officials say.

[SPECIAL SECTION: Fentanyl's Fatal Fallout]

Based on a sampling of tablets seized nationwide in 2019, the Drug Enforcement Administration (DEA) found that about 27% of counterfeit pills contained potentially lethal doses of fentanyl. A lethal dosage of fentanyl is approximately 2 to 3 milligrams, which is about the equivalent of just a few grains of salt.

There are no controls such as legitimate laboratories or scientists being utilized by drug cartels when they are manufacturing these fake pills. Sheriff's officials warn that a person is risking his or her life by consuming just one of these counterfeit pills.

In Yuma County, there were 33 suspected overdose deaths in 2018 and 47 in 2019. As of September 2, 2020, there have been 43 suspected overdose deaths.

The increase in opioid-related deaths has been observed throughout Arizona. According to the Arizona Department of Health Services, there have been 49,753 suspected opioid overdoses and 6,857 suspected opioid deaths in Arizona from June 15, 2017, to August 28, 2020.

Phoenix PD training officers on using Naloxone to treat opioid overdose
Tempe police to launch ambitious program to combat opioid crisis

Local law enforcement agencies are continuing to train and equip their officers with Naloxone (Narcan), a medication that when administered in time, can help prevent death due to an opioid overdose.

[Find the nearest place near you to find naloxone]

If you believe that someone is experiencing an opioid overdose, sheriff's officials say call 911 immediately. Some signs/symptoms of someone experiencing an overdose may include the following:

  • Heavy nodding, deep sleep, hard to wake up or vomiting
  • Slow or shallow breathing
  • Snoring, gurgling or choking sounds
  • Pale blue or gray lips, fingernails or skin
  • Clammy, sweaty skin

If you or someone you know is struggling with an opioid addiction, please contact the free, 24/7 ADHS confidential hotline at 1-888-688-4222 or via email at AzOarline@gmail.com. Additional information can be found online.

 

Copyright 2020 KPHO/KTVK (KPHO Broadcasting Corporation). All rights reserved.

Locations

Recommended for you